Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 244, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2008, 6:47 PM MDT for Kit Carson County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2008, 6:47 PM MDT (00:47 UTC)
- Expired
- Jul 28, 2008, 7:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3188 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:56 PM MDT, 51 minutes earlier.
Area forecast discussion, Jul 28, 5:56 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 556 PM MDT MON JUL 28 2008 .SYNOPSIS... 130 PM MDT MON JUL 28 2008 REVIEW OF WATER VAPOR AND VISIBLE SATELLITE IMAGERY INDICATES REMNANTS OF DOLLY CURRENTLY SITUATED OVER THE CO/KS/OK BORDER WITH CU STARTING TO DEVELOP OVER THE CENTRAL HIGH PLAINS. A MID/UPPER LEVEL RIDGE CONTINUES TO BUILD OVER THE DESERT SOUTHWEST WITH A FAIRLY POTENT SHORTWAVE TROUGH MOVING EASTWARD ACROSS THE PRAIRIE PROVINCES OF CANADA AND THE NORTHERN PLAINS. LONGWAVE TROUGH CONTINUES TO BE SITUATED OVER THE NORTHEASTERN UNITED STATES IN ASSOCIATION WITH AN UPPER LEVEL LOW OVER THE HUDSON BAY REGION. FOLTZ && .DISCUSSION... 130 PM MDT MON JUL 28 2008 PRIMARY FORECAST CONCERNS WILL BE TONIGHTS POPS AND HOW QUICKLY THINGS WILL MOVE OUT TUESDAY MORNING. FOCUS THEN SHIFTS TO A WEAK SHORTWAVE TROUGH PROGGED TO MOVE THROUGH WEDNESDAY EVENING AND MAX TEMPS DURING THE THURSDAY THROUGH SATURDAY TIME FRAME. GOING FORECAST HAD A PRETTY DECENT HANDLE ON PRECIP CHANCES TONIGHT. WHILE CONVECTION WILL BE POSSIBLE OVER THE ENTIRE CWA...BEST SHOT FOR SIGNIFICANT PRECIP SHOULD BE CONFINED TO THE SOUTHEASTERN HALF...GENERALLY ALONG AND SOUTHEAST OF A MCCOOK TO TRIBUNE LINE. GIVEN PWAT VALUES IN EXCESS OF 1.5 INCHES AND SLOW STORM MOTIONS...HEAVY RAIN WILL BE POSSIBLE. HAVE OPTED TO HOLD OFF ON ANY FLOOD/FLASH FLOOD HIGHLIGHTS AS AERIAL COVERAGE IS STILL A BIT IN QUESTION. HAVE GENERALLY FOLLOWED HPC GUIDANCE FOR QPF THIS EVENING WITH A FEW TWEAKS. BULK OF PRECIP SHOULD BE OUT OF THE AREA BY 18Z TUESDAY. WITH SUBSIDENCE AND CLEARING SKIES...TEMPS WILL REACH THE LOWER 90S. MODELS IN REASONABLE AGREEMENT ON SENDING A SHORTWAVE TROUGH OVER THE TOP OF THE DESERT RIDGE BRINGING THE POTENTIAL FOR CONVECTION BACK TO THE AREA WEDNESDAY AFTERNOON AND EVENING. HAVE GONE AHEAD AND INSERTED SLIGHT CHANCE POPS FOR THIS TIME PERIOD AS A RESULT. AS THIS DISTURBANCE QUICKLY DEPARTS THURSDAY MORNING...UPPER RIDGE WILL EXPAND NORTHEASTWARD INTO OUR CWA. WITH H85 TEMPS IN THE LOW TO MID 30S C AND SUBSIDENCE IN THE WAKE OF THE DEPARTING SHORTWAVE TROUGH...THERE WILL BE LITTLE IN THE WAY OF CLOUD COVER TO IMPEDE AFTERNOON TEMPS FROM REACHING THE CENTURY MARK. MID/UPPER RIDGE CONTINUES ITS STRONGHOLD ON THE CENTRAL HIGH PLAINS FRIDAY AND SATURDAY WITH THE POTENTIAL FOR AFTERNOON TEMPS GETTING CLOSE TO...IF NOT EXCEEDING...105 F OVER EASTERN PORTIONS OF THE AREA. WILL SEE AFTERNOON RH VALUES AOB 15 PERCENT THURSDAY THROUGH SUNDAY BUT IT APPEARS WINDS WILL BE GENERALLY LESS THAN 10 KTS WHICH MINIMIZES FIRE WEATHER CONCERNS TO SOME EXTENT. BY SUNDAY AFTERNOON...WINDS START TO BECOME A BIT MORE SOUTHEASTERLY WHICH WILL ALLOW FOR THE ADVECTION OF MOISTURE INTO THE REGION. THIS WILL HELP HOLD TEMPS DOWN A FEW DEGREES BUT SHOULD STILL SEE UPPER 90S TO LOW 100S. GFS IS PROGGING FROPA SUNDAY NIGHT/MONDAY MORNING BUT HAVE OPTED TO FOLLOW THE MORE RELIABLE ECMWF GUIDANCE WHICH MAINTAINS SOUTHERLY FLOW AND DRY CONDITIONS THROUGH THE END OF THE FORECAST PERIOD. FOLTZ && .AVIATION... 533 PM MDT MON JUL 28 2008 FOR THE 00Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED FOR BOTH KGLD AND KMCK. ALTHOUGH SCATTERED THUNDERSTORMS ARE CURRENTLY DEVELOPING AND DIMINISHING ACROSS THE ENTIRE REGION...IT IS BECOMING INCREASINGLY EVIDENT THAT THE IMMEDIATE AREAS AROUND KGLD AND KMCK HAVE SEEN THE LAST CHANCE OF ANY SIGNIFICANT PRECIPITATION FADE AWAY. VCTS NEAR KGLD FOR JUST THE NEXT HOUR OR SO. SCATTERED TO ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH ABOUT 06Z...BUT IT LOOKS LIKE THE GREATEST CHANCES FOR THAT WILL BE SOUTH AND EAST OF THE TAF SITES. SOME...BUT NOT ALL MODELS...ARE SHOWING BOUNDARY LAYER MOISTURE INCREASING BETWEEN 09Z AND 15Z. THIS MAY RESULT IN SOME AREAS OF PATCHY LIGHT FOG. I DID NOT INCLUDED IT IN THE TAFS...BUT THE NEXT ISSUANCE AT 06Z WILL NEED TO TAKE A CLOSER LOOK AT THAT FOR POSSIBLE MENTION OF FOG IN THE TAFS DURING THAT TIME FRAME. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 28, 10:12 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1012 AM MDT MON JUL 28 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1012 AM MDT MON JUL 28 2008 /1112 AM CDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE REGION AS THE REMNANTS OF WHAT WAS ONCE HURRICANE DOLLY LIFT TO THE NORTHEAST. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...STORMS MAY MOVE SLOWLY AND MOVE OVER THE SAME AREAS RESULTING IN LOCALLY HEAVY RAIN TOTALS ESPECIALLY FOR LOCATIONS SOUTH OF THE INTERSTATE 70 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING GENERALLY WEST OF A MCCOOK NEBRASKA TO COLBY AND LEOTI KANSAS LINE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF HEAVY RAIN TOTALS WOULD BE APPRECIATED. HOWEVER...SPOTTER ACTIVATION IS NOT ANTICIPATED. JOHNSON/DDT
In the hours before
Special weather statement, Jul 28, 4:32 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 432 PM MDT MON JUL 28 2008 KSZ001-NEZ079-282300- CHEYENNE-DUNDY- 432 PM MDT MON JUL 28 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARKS...AND MOVING NORTHEAST AT 5 MPH. PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:18 PM MDT | Areal Flood Warning | GLD | Cheyenne | 12 hr |
| Jul 28, 6:20 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 40 min |
| Jul 28, 7:37 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 28, 7:48 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 27 min |
| Jul 28, 10:07 PM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.